There’s no evidence to suggest that sildenafil is physically addictive, and therefore it is not likely that a person will experience typical “withdrawal” symptoms as the medication leaves their system. However, psychological dependency is possible. This dependence may manifest as a person feeling as if they are unable to perform sexually unless they are taking sildenafil. Psychological dependency on sildenafil may also increase the risk of taking the medication inappropriately.
It is not advisable to use sildenafil “recreationally” or without a prescription, as this usage could lead to dangerous health consequences. You should also not stop taking sildenafil without first talking to your doctor.
How Long Do Sildenafil Withdrawal Symptoms Last?
There are no true withdrawal symptoms of sildenafil. However, research shows that side effects are possible and can last up to 4 to 8 hours, or however long the medication is in a person’s system. These side effects include:
- Difficulty sleeping
- Fluid retention
- Flushing of the skin
- Nasal congestion
- Nausea and diarrhea
- Nose bleeds
- Pain in the extremity (arm or leg)
- Temporary muscle aches
- Upset stomach and heartburn
- Worsening shortness of breath
There are a few rare but potentially serious complications associated with sildenafil use. These complications include:
- Priapism: an erection that lasts longer than 4 hours; even if not painful, this event is considered a medical emergency because, if left untreated, it may lead to permanent damage to the penis
- Sudden vision or hearing loss: sudden vision loss in one or both eyes, as well as ringing in the ears (tinnitus) and hearing loss has been reported in some cases; sometimes, these sensory changes are permanent
- Use in children: Children with PAH should not take sildenafil because it may increase the risk of adverse effects, including death
Certain people are at greater risk for side effects or complications from this drug, including people older than 50, people under the influence of certain substances, medications, or alcohol, and people with comorbid (co-existing) health conditions.
If taking sildenafil leads to uncomfortable side effects, an individual may consider talking to their doctor about adjusting their dosage or exploring alternative treatment options for their erectile dysfunction or PAH.